Maine infant survives close call with skin-patch opiate overdose

Posted Aug. 12, 2011, at 5:25 p.m.
Last modified Aug. 12, 2011, at 6:24 p.m.

In a story featuring an 8-month-old baby from central Maine, MSNBC reports on the danger posed to children by pain-relief patches containing powerful opiate drugs like Fentanyl.

“The unconscious, barely breathing child was rushed to a local emergency room, where doctors discovered a missing 50-microgram-per-hour fentanyl patch stuck to the roof of his mouth. He had to be treated with two doses of a quick-acting opiate antidote, said Thomas Clemence, a registered pharmacist at Central Maine Medical Center in Lewiston.”

“Government records show that at least four children have died and six have been hospitalized since 1997 after being exposed to just one type of transdermal drug, the fentanyl patch, which also sickened the Maine boy. Another three were exposed to the drug, but the outcome wasn’t recorded, according to information from the federal Food and Drug Administration’s adverse events reporting system.”

Read the story here.

Similar articles:

ADVERTISEMENT | Grow your business
ADVERTISEMENT | Grow your business